We rely on advertising to keep the lights on.

Please consider adding us to your whitelist.

loader

Talk

Advanced search

To stop taking antibiotics

(36 Posts)
nsure Sun 13-Jan-13 18:40:31

Apologies firstly, I know this probably isnt the right place, however I have only taken 2 doses , is it safe to stop taking them , I am not convinced I need them and I am feeling really sick since taking them. Will stopping them do more harm, even if I do not have an infection anyway. Have anxiety disorder and I am really stressed over this .TIA

Trills Sun 13-Jan-13 18:42:09

Some people are sensitive to some kinds of antibiotics.

If they are making you feel ill then you should stop taking them, go back to the doctor, and say "when I took these I experienced these symptoms".

You must go back to the doctor who prescribed them to you - you wouldn't have been prescribed antibiotics for no reason.

dequoisagitil Sun 13-Jan-13 18:45:33

You should talk to NHS Direct or the Out of Hours doctor locally. They'll be able to reassure you or advise you on stopping.

You are usually supposed to complete a course of antibiotics, to prevent the rise of super-bugs.

littleladyindoors Sun 13-Jan-13 18:46:05

If you have an infection then you need to take the whole dose and they need to be built up in your system to help.
I would take them until you can see your doctor, but if you are experiencing new symptoms then call the emergency doctor in your area and they will be able to help you
It will be ok, they wouldnt give you them if you didn't need them so just ring a doctor or a pharmacy to help (there is always a late night pharmacy open on a sunday)

nsure Sun 13-Jan-13 18:46:54

Hi, thx , thats what I thought , but does that still apply after only 2 doses?

StuntGirl Sun 13-Jan-13 18:51:24

Yes it does. Speak to your doctor or NHS direct.

nsure Sun 13-Jan-13 18:57:03

They are for a suspected UTI, given at an our of hours service yesterday. Was just wondering if I could stop them now and then wait for a proper urine test to be done. No infection is showing on test strips , just burning down below , which is getting slightly better today. Would it be safe to stop them today ,see doctor tomor and then start again if he says they are needed.

specialsubject Sun 13-Jan-13 19:00:27

it is 'safe' as in you won't die. But if you stop them, you risk the UTI coming back, and it could be resistant next time. Untreated UTIs damage kidneys. Infection doesn't always show up, but as you are feeling better they are working.

so they make you feel a bit sick. Drink some water, rest up, keep taking the tablets. They won't harm you.

keep taking them until you can speak to the doctor.

OxfordBags Sun 13-Jan-13 19:01:00

But surely things are getting better because of the antibiotics? Isn't that just common sense? Because of how antibiotics work, you'd be better off taking the whole course rather than stopping now, seriously. The feeling sick could be because you have got anxious about the matter,or because it's just a natural part of the antibiotics clearing things up.

Allonsy Sun 13-Jan-13 19:04:06

Keep taking them you need to complete the course it's likely that they are not making you feel sick at all but your anxiety is.

mummysmellsofsick Sun 13-Jan-13 19:05:08

Untreated UTIs do not necessarily damage kidneys. I've had plenty of bouts of cystitis that cleared up on their own, I've only ever taken antibiotics once for a uti that kept getting worse. It was pretty obvious I needed them then. I don't know anything about stopping mid course though. I'd try & see a doctor ASAP for advice before stopping

BeaWheesht Sun 13-Jan-13 19:07:52

Argh I don't get why people do this?

I'm ill enough to see the doctor, presumably so they can do something to help, they give antibiotics, start taking the antibiotics and then decide oh I don't want to take them anymore. Why did you ever see GP then?!

Call NHS for advice but lots of antibiotics make you feel queasy it's a side effect but not a sign of allergy or anything.

nsure Sun 13-Jan-13 19:08:00

ok thx , I know I,m being completely stupid , just not convinced I have UTI, and my anxiety disorder means I now will convince myself Im going to contract CDiff from taking them , they are also my 6th or 7th course in a year for one thing or another and I really dont want to take them. Will the 2 doses have actually started to do anything yet? thx again

McNewPants2013 Sun 13-Jan-13 19:11:32

Keep taking them, the tablets are doing thier job.

nsure Sun 13-Jan-13 19:12:12

I went to the out of hours because I thought the burning was thrush and took a oral tablet last tues, went to pharmacy sat morn and said it hasnt worked ,but they wouldnt let me have anything else. The burning was unbearable but the 2 doctors at OofH were both male , he didnt ask to look down below , said to go to gp for that this week.

HavingALittleFaithBaby Sun 13-Jan-13 19:13:17

The two doses will have started to make a difference...have you tried taking them with food? Which antibiotics are prescribed?

I had a problem with some in the summer - they gave me agonising stomach cramp. I literally couldn't stand it so I went back to the GP for advice. In my case, my symptoms started to subside so he said I didn't need any more but it's definitely worth getting medical advice because there's more than one antibiotic that can treat a UTI. Don't just stop taking them. If the infection tracks to your kidney, trust me, you'll feel awful!

BeaWheesht Sun 13-Jan-13 19:13:52

Look, anxiety is shit but I don't know why you'd think you'd get cdiff?!

Yes 2 doses is 2 doses and is in your system and may well have had an effect. You need to call A MEDICAL PROFESSIONAL and ask their advice.

Also you need help with your anxiety because it sounds to me that yesterday you were worried enough to go to OOH and they've given you a solution and now your anxiety has switched focus. This happens all the time to me but I've had anxiety so long I can battle with myself To trust my logical side rather than my anxious side.

I think it would be very unwise to stop taking your antibiotics without medical advice.

nsure Sun 13-Jan-13 19:17:15

Thx, they are amoxicillin , usually I take Trimethoprim for UTI. I am really scared of this antibiotic I know its silly, but cant get the risks of CDiff out of my mind. I started to feel better after just 1 dose , it normally takes a few days , is that even possible.

nsure Sun 13-Jan-13 19:20:35

I have help with the anxiety ,( I have severe OCD) , my mind will allways think something bad is going to happen. Every one here is right I will just take the antibiotics .

Allonsy Sun 13-Jan-13 19:22:01

Op anxiety is hard you are not being silly. I will bet your worry over any possible anti b side effects is why you're feeling sick listen to that logical side complete the course

nsure Sun 13-Jan-13 19:22:13

Also the reason i think i will get cdiff is because i research the tablets i am given , find the worst side effect then convince myself i am going to get it.

nsure Sun 13-Jan-13 19:25:12

Thx Allonsy , your right I do this all the time , it probably is the anxiety making me feel sick

HavingALittleFaithBaby Sun 13-Jan-13 19:25:52

Do take them after you've eaten, it'll help with the nausea. Also try taking a probiotic because that will help your digestive system (antibiotics can kill off some of your good bacteria). C diff is very serious but I doubt you're exactly a high risk category? I'm a nurse and I generally see it in frail people who have had several different courses of antibiotics whilst in hospital.

I do wonder if part if the cause of your nausea is anxiety about taking unfamiliar antibiotics?

BeaWheesht Sun 13-Jan-13 19:29:42

I don't think you're being silly, what help are you getting for your anxiety?

Please try and stop reading up on side effects - it's always a bad idea!

IWantATowel Sun 13-Jan-13 19:31:34

That antibiotic makes me feel awful too, I've had uti's all my adult life and have had a wide range of antibiotics for it. I stopped early once and the uti came back twice as painful and I had to have the ciprofloxin one which really takes it out of you. I'd keep on with them.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now